In September 2010, a study published in the British Medical Journal showed that there is a possible link between long-term use of bisphosphonates, such as Fosamax, and cancer of the esophagus. The study used an analysis of data from a nationwide medical practice research registry in the United Kingdom and followed about 90,000 patients for eight years. The study shows, like osteonecrosis of the jaw, that esophageal cancer risk is growing as the number of Fosamax users grows as well.
In people aged 60 to 70 who had ten or more prescriptions for oral osteoporosis drugs for about five years, the study found the risk for developing esophageal cancer risk was on the average 2 in every 1,000 cases. Normally, the risk of developing cancer of the esophagus, or throat, in people aged 60 to 70 is 1 in every 1,000 cases.
Also in a letter sent to the editor of the New England Journal of Medicine from a member of the United States Food and Drug Administration (FDA), reported that from October 1995 to May 2008 the FDA received reports of 23 patients who were diagnosed with esophageal cancer while taking the oral bisphosphonate medication, alendronate. The letter also stated that in Europe and Japan, there had been up to ten cases of cancer of the esophagus which could possibly be linked to bisphosphonate use. However, the author goes on in the letter that further studies are required to establish whether a clear link between the two can be established.
However, the author does also state that the major limitation of this report to the editor is the fact that this was not a prospective randomized clinical trial. Therefore at this time it is not possible to state that bisphosphonates, such as Fosamax, can actually cause esophageal cancer. It could mean that it is entirely possible that the patients who developed cancer had pre-existing conditions that put them at risk for this type of cancer unrelated to the use of bisphosphonate medications.
The FDA did however issue this warning to doctors who would prescribe Fosamax and other bisphosphonates to patients: “patients should be instructed to carefully follow the directions for use of the drugs. Oral bisphosphonates — with the exception of risedronate delayed-release, — should be taken with a full glass of plain water just after awakening in the morning. Patients should not lie down or eat or drink anything for at least 30-60 minutes after taking any oral bisphosphonate.”
Further studies are still needed to know if osteoporosis drugs such as Fosamax can actually cause esophageal cancer. If these studies can prove that there is an actual link between Fosamax use and esophageal cancer, the number of Fosamax lawsuits that will be filed may raise in number. If you feel that you have been injured by the use of Fosamax in anyway, consult with a doctor as soon as possible.